Why am I not losing weight on Wellbutrin and Topamax?
September 19, 2017 10:25 AM   Subscribe

I've gained 20 pounds over time because of antidepressants I've taken, and that has made me more depressed. As a result, my doctor changed some of my medications to Wellbutrin and Topamax.

I've been taking 600 mg of Topamax for two months and 300 mg of Wellbutrin for a little over a month, and I've gained a little weight. These drugs at these doses are known for side effects of losing weight, and I eat very little. Is this lack of side effects common? Has this happened to others?
posted by Four-Eyed Girl to Health & Fitness (19 answers total) 3 users marked this as a favorite
 
What does your doctor say?
posted by radioamy at 10:31 AM on September 19, 2017


If the shift in Rx did suppress your appetite vs the old Rx you will see the difference in (at least) gaining much less fast, if not eventually losing. However, it's a tough fact that daily calories burned for a woman on medication who isn't vigorously exercising can be really, really low. It's another fact that a 200 calorie workout every day -- a brisk walk for half an hour -- is not only "worth" 2 pounds per month directly, a lot of people can find that it will move up their basal metabolic rate to return even more benefit.
posted by MattD at 10:42 AM on September 19, 2017 [1 favorite]


I'm in the process of switching because he never has anything to say. Literally nothing.
posted by Four-Eyed Girl at 10:42 AM on September 19, 2017


This is sort of tangential advice, but in my experience and anecdata it seems like psych nurse practitioners, if you can find one, are so much better about side effect and comorbidity stuff.
posted by Lyn Never at 10:50 AM on September 19, 2017 [3 favorites]


I eat very little.

This could be part of the problem.

I am on a similar cocktail. I need to eat a lot (of the right stuff!) to lose weight.

A nutritionist could help a lot if you can swing it with your insurance or income.
posted by jgirl at 10:52 AM on September 19, 2017 [1 favorite]


The first time I took Topamax, when I wasn't even trying, I lost weight with relative ease.

Several years later (recently) I was taking Topamax again and this time with Wellbutrin. I couldn't lose even a pound. So my experience was that the second time around with Topamax (or Wellbutrin for that matter) did not yield help in losing weight. I am peri-menopausal now and was not the first time I took Topamax, so there's that. YMMV.

I'm now 2nd week into keto diet and it actually seems to be helping where nothing else would. We'll see how that goes too.
posted by strelitzia at 10:52 AM on September 19, 2017


You said "some of" your medications — I've definitely gained weight on Wellbutrin when I was combining it with (a fairly low dose of) Remeron.

Even on its own, Wellbutrin doesn't guarantee weight loss. And if you're mixing it with other things that stimulate your appetite or slow your metabolism, the situation gets even more complicated.
posted by nebulawindphone at 11:03 AM on September 19, 2017 [1 favorite]


something to be cautious of: rapid weight loss on wellbutrin can lead to the unpleasant seizure side effect when the dosage becomes too much for your body weight.
posted by poffin boffin at 11:04 AM on September 19, 2017 [1 favorite]


I did not lose weight on Wellbutrin during the two years I took it. I couldn't tolerate low doses of Topomax--became extremely agitated and aggressive so I cannot shed light on weight with that one. I took Imipramine for depression and I lost quite a bit of weight. I was feeling a lot of hot flashes throughout the day and night for the duration of weight loss over 6 months, which makes me think my engine was running pretty fast at times. It was very, very noticeable. Apparently some people experience weight gain with it, so I wouldn't say my situation was predictable. A lack of hunger or increased activity level would also be conducive to weight loss, so if you aren't feeling particularly hot and/or no changes in appetite and activity you may not be in a weight loss situation.
posted by waving at 11:22 AM on September 19, 2017


Side effects of Wellbutrin include both weight loss and weight gain.
posted by she's not there at 11:26 AM on September 19, 2017 [6 favorites]


I never lost weight on Wellbutrin, although that could be because I have the metabolism of a tree sloth. The most notable thing when I started on it was a sudden craving for red meat. Seriously. Very strange.
posted by scratch at 11:41 AM on September 19, 2017


Is calorie counting/food diary an option for you? (Obviously if you have any history of eating disorders, it's something you'd need to be super cautious about considering.) If it's safe for you, it might be a good way to gather quantitative data on your food and nutrient intake, as well as your activity level, to correlate with your body weight, which may be something that you and a doctor could use to help shed light on what's going on.
posted by snowmentality at 11:51 AM on September 19, 2017 [4 favorites]


Bupropion is an "activating" antidepressant (works in part by acting on the noradrenergic "fight-or-flight" system). I wouldn't give it to anybody with an anxiety component to their depression. It increases cortisol levels in some patients. If that's you, the increase in cortisol might be "cancelling out" any weight loss effects and potentially even causing a less favorable distribution of body fat.

As for the topiramate, I glanced over the drug information and apparently only 9-20% of patients actually lose weight on topiramate. That's enough to get weight loss listed as a "common" side effect, but it's a first-line medication for neither weight loss nor depression. IANYD.
posted by gemutlichkeit at 12:27 PM on September 19, 2017 [3 favorites]


I'm a little concerned for you here. IANAD and IANYD, but I do take both Topamax (for migraines) and Wellbutrin (for depression). Your dose of Wellbutrin is maxed out, and your dose of Topamax is beyond the max I can find anywhere--the max given for epilepsy patients is 400mg. I have experienced significant weight loss when on 100mg of Topamax, so a person doesn't have to be on a crazy-high dose to lose weight. I've seen it recommended for weight loss in combination with phentermine, and the doses are much lower. I strongly recommend you get a second opinion with a doctor that will talk to you rather than throwing high-dose meds at the problem.
posted by epj at 3:15 PM on September 19, 2017 [1 favorite]


I lost a lot on topamax but my doctor was surprised because it's not that common a side effect. Most of the weight loss was not being bedbound with migraines and so way more active. An increase in dosage recently hasn't increased weight loss. What has changed is the boring stuff of eating healthy and daily exercise that I track.

I'm with epj on your dosage, 600 daily is super high. I was tapered into 50 and then 75 slowly for migraines and had to get regular checkups with blood tests because of the side effect risks. Plus it made me feel sort of dumb, so I have to take it at night or I spend the day in a haze. I would definitely get a second opinion.
posted by dorothyisunderwood at 3:29 PM on September 19, 2017 [1 favorite]


epj - not sure if you're talking about something more specific, but 300 mg of Wellbutrin is not unusual, and the "max" is usually 450 mg:

Wellbutrin XL®: At first, 150 mg once a day in the morning. Your doctor may adjust your dose as needed. However, the dose is usually not more than 450 mg per day.
posted by chemicalsyntheticist at 3:45 PM on September 19, 2017 [1 favorite]


Get another opinion.
posted by Oyéah at 7:25 PM on September 19, 2017


I gained weight on Wellbutrin and lost it when I switched to Zoloft, just for another anecdata point. I speculate that for me, WB messed with my ability to feel satisfied/finished (with a lot of things*) so I couldn't tell when I was full until I started to feel a bit sick from overeating (which doesn't take much for me). Just stopping it didn't work, but switching did. WB worked well for me for years, but after going off it for a few years and then back on, my neurochemistry seemed to have changed so that it no longer was right for me.

[*TMI warning: I may be the only person who had more sex difficulties on WB than an SSRI - on WB during this time, I could have orgasms, but couldn't 'feel' them, so my body would be doing stuff but it didn't feel like anything. When I switched, my sex drive dropped (actually good in my situation with a LDR) but when I do get at it, I can actually feel things. This was one of the things that helped me figure out that the weight gain was connected to the WB - it indirectly messes with your dopamine, and apparently I don't make enough serotonin to turn off the dopamine-based urges when they're done, if that makes sense?]
posted by dust.wind.dude at 9:15 AM on September 21, 2017


i have been at both meds at the same time--for their intended uses--and never lost weight. this is despite my neuro and gp excitedly telling me i would lose weight and wouldn't i be so happy then.
posted by misanthropicsarah at 9:25 AM on September 21, 2017


« Older I want a large screen displaying Google and...   |   Tips for helping learn the tricksy parts of the... Newer »

You are not logged in, either login or create an account to post comments